Alert archive / Alabama / Flash Flood Warnings in 2015

Flash Flood Warning 11, NWS Birmingham, AL

December 24, 2015Barbour County, Pike County, Alabama

NWS Birmingham, AL issued this flash flood warning at Dec 24, 2015, 12:41 AM CST for Barbour County, Pike County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 24, 2015, 12:41 AM CST (06:41 UTC)
Expired
Dec 24, 2015, 3:45 AM CST
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Barbour County, AL, Pike County, AL

The radar

The Ft Rucker radar (KEOX), 38 km from the middle of the area, began a volume at 06:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 6.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2015-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 309 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2015-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 328 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
309 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
738 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
328 m²/s²
0-3 km storm-relative helicity
466 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

213 
WGUS54 KBMX 240641
FFWBMX
ALC005-109-240945-
/O.NEW.KBMX.FF.W.0011.151224T0641Z-151224T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1241 AM CST THU DEC 24 2015

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN PIKE COUNTY IN SOUTHEASTERN ALABAMA...
  SOUTHWESTERN BARBOUR COUNTY IN SOUTHEASTERN ALABAMA...

* UNTIL 345 AM CST
    
* AT 1238 AM CST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO THREE INCHES OF RAIN HAVE
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BRUNDIDGE...CLIO...CLAYTON...LOUISVILLE...DOSTER...TENNILLE...
  TARENTUM...CLAYTON MUNICIPAL AIRPORT AND HAMILTON CROSSROADS.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE POSSIBLE IN
THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3192 8550 3186 8536 3162 8563 3162 8591

$$

61

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Dec 23, 11:43 PM CST, 58 minutes earlier.

Area forecast discussion, Dec 23, 11:43 PM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1143 PM CST WED DEC 23 2015

.UPDATE...
FOR 06Z AVIATION.

&&

.DISCUSSION...

CONVECTION ACROSS THE AREA REMAINS ESSENTIALLY STEADY-STATE...WITH
NO SIGNIFICANT INTENSIFICATION EVIDENT AS STORM CORES CONTINUE TO
PULSE AND EXHIBIT LITTLE ORGANIZATION. WARMER AIR ALOFT...RISING
500MB HEIGHTS SINCE THIS AFTERNOON...AND THE ABSENCE OF A STRONG
FORCING MECHANISM HAVE KEPT THUNDERSTORMS IN THE LESS-THAN-
IMPRESSIVE FOLDER...ASIDE FROM A BRIEF ROTATING CELL IN PICKENS
COUNTY. THE ATMOSPHERIC SETUP WE HAVE NOW WILL CONTINUE THROUGH
TONIGHT AND WILL BE ABLE TO SUPPORT BANDS OF THUNDERSTORMS AND
POSSIBLY A FEW BRIEF INSTANCES OF ROTATION IN SOME CELLS...BUT AT
THIS POINT THE TORNADO THREAT IS LOWER THAN IT WAS A FEW HOURS
AGO...ESPECIALLY AS THE STRONGER PORTION OF THE LOW-LEVEL WIND
FIELD EXITS TOWARD THE NORTHEAST. WE WILL CONTINUE TO CARRY A
CHANCE FOR ISOLATED SEVERE ACTIVITY TONIGHT INTO THURSDAY.

89/SATTERWHITE

&&

.AVIATION...
06Z TAF DISCUSSION.

MVFR TO IFR CEILINGS OVERNIGHT WITH SHOWERS AND A FEW THUNDERSTORMS
POSSIBLE. WINDS SOUTHEAST TO SOUTH AT 10 MPH WITH GUSTS TO 20KTS
POSSIBLE THE NEXT FEW HOURS. ADDITIONAL SHOWERS AND STORMS
EXPECTED TO CONSOLIDATE AROUND THE I-20/59 CORRIDOR PER THE LATEST
HRRR AROUND 12Z WITH ANOTHER HEAVY RAIN BAND NEAR THE TOI AREA.

88

&&

.FIRE WEATHER...

A VERY MILD AND WET PATTERN WILL CONTINUE ACROSS CENTRAL ALABAMA
THROUGH FRIDAY. THE POTENTIAL FOR SEVERE STORMS WILL CONTINUE
INTO THURSDAY...ALONG WITH THE THREAT OF LOCALLY HEAVY RAINFALL.
UNSEASONABLY WARM WEATHER WILL PREVAIL THIS WEEKEND BUT RAIN
CHANCES WILL DECREASE.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Dec 24, 12:38 AM CST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1238 AM CST THU DEC 24 2015

ALZ011>015-017>050-250945-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1238 AM CST THU DEC 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

A LIMITED SEVERE WEATHER THREAT REMAINS POSSIBLE THROUGH THE
OVERNIGHT GENERALLY ALONG AND SOUTH AND EAST OF A CARROLLTON...TO
JASPER LINE. ISOLATED TORNADOES AND DAMAGING STRAIGHT LINE WINDS
ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A THREAT FOR SEVERE STORMS WILL CONTINUE ON THURSDAY GENERALLY
ALONG AND SOUTH OF INTERSTATE 59. ISOLATED SEVERE STORMS COULD
PRODUCE DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
NECESSARY AT TIMES THROUGH TODAY.

08

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 9:33 PM CSTRiver Flood WarningBMXMontgomery4 days
Dec 23, 11:15 PM CSTAreal Flood AdvisoryBMXBarbour, Bullock, Pike, Russell3 hr
Dec 24, 3:37 AM CSTTornado WarningBMXBarbour24 min
Dec 24, 4:31 AM CSTTornado WarningBMXBarbour, Bullock59 min
Dec 24, 4:50 AM CSTAreal Flood AdvisoryBMXBarbour, Bullock, Pike, Russell3 hr
Dec 24, 4:54 AM CSTAreal Flood AdvisoryBMXCalhoun, Clay, Cleburne, Coosa, Randolph, Talladega3 hr
Dec 24, 7:12 AM CSTFlash Flood WarningBMXRandolph3 hr
Dec 24, 7:40 AM CSTFlash Flood WarningBMXBarbour, Bullock, Pike, Russell3 hr
Dec 24, 7:55 AM CSTAreal Flood WarningBMXCalhoun, Cherokee, Clay, Cleburne, Randolph, Talladega3 hr
Dec 24, 8:03 AM CSTFlash Flood WarningBMXChambers6 hr
Dec 24, 8:40 AM CSTTornado WarningBMXBarbour35 min
Dec 24, 8:53 AM CSTFlash Flood WarningBMXElmore, Lee, Macon, Montgomery, Tallapoosa4 hr
Dec 24, 10:11 AM CSTAreal Flood WarningBMXRandolph64 min
Dec 24, 10:17 AM CSTFlash Flood WarningBMXBullock, Chambers, Lee, Macon, Montgomery, Pike and 1 more3 hr
Dec 24, 10:35 AM CSTSevere Thunderstorm WarningBMXChambers, Lee14 min
Dec 24, 10:42 AM CSTFlash Flood WarningBMXBarbour, Bullock, Pike, Russell3 hr
Dec 24, 12:59 PM CSTFlash Flood WarningBMXBarbour, Bullock, Chambers, Elmore, Lee, Lowndes and 5 more12 hr
Dec 24, 2:49 PM CSTRiver Flood WarningBMXElmore, Montgomery11 days

Nearby

Flash Flood Warnings in Alabama, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.